Hail, Power
- When
- May 3, 1:25 PM MST to 1:35 PM MST
- Where
- Power County, 4 mi E of Rockland
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.570, -112.791
Several hail reports in southeast Idaho.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Several hail reports in southeast Idaho.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 3, 12:05 PM MST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 105 PM MDT SUN MAY 3 2009 .SHORT TERM...LEE SIDE TROUGHING BEGINNING TO SHOW IN MONTANA AND ALBERTA AND EXPECT SURFACE FRONT THROUGH THE CENTRAL MOUNTAINS TO BECOME MORE DEVELOPED SHORTLY. ALTHOUGH A SECOND FRONT WILL PROBABLY FOLLOW LATER THIS EVENING AS INDICATED IN MODELS. CONVECTION BEGINNING TO DEVELOP IN SOUTHWEST IDAHO SUPPORTED BY 100 KT 300 MB JET COMING IN ALONG THE CALIFORNIA AND OREGON BORDER. SCATTERED THUNDERSTORMS SHOULD DEVELOP OVER THE NEXT FEW HOURS IN SOUTHEAST IDAHO. MODEL SOUNDINGS AND 12Z UPPER AIR AT BOISE SUPPORTS INCREASED WIND SHEAR...ENOUGH TO SUPPORT ORGANIZED CELLS WITH GUSTY WINDS AND SMALL HAIL. COULD BE BORDERLINE SEVER ACTIVITY. BY MIDNIGHT ACTIVITY WILL BE OVER LEAVING WEAK RIDGE AND A BREAK IN ACTIVITY UNTIL THE NEXT DISTURBANCE EMBEDDED IN WESTERLY FLOW ARRIVES MONDAY NIGHT...AND A THIRD QUICK MOVER TUESDAY NIGHT INTO WEDNESDAY. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY NIGHT. ZONAL PATTERN CONTINUES THROUGH MUCH OF THE LONG RANGE. A SHORTWAVE IS EXPECTED TO PUSH MOISTURE INTO EASTERN IDAHO INTO WEDNESDAY NIGHT HOWEVER VERY WEAK RIDGING SHIFTS THIS MOISTURE PRIMARILY INTO THE CENTRAL MOUNTAINS BY THURSDAY. SHOWERS WILL LIKELY COMBINE WITH ISOLATED THUNDERSTORMS INTO WEDNESDAY EVENING WITH MARGINAL INSTABILITY EXPECTED. POPS TREND LOWER INTO THURSDAY NIGHT WITH THE FLAT RIDGE BRIEFLY HOLDING OF THE AREA. THIS RIDGE IS REPLACED BY A TROUGH AND COLD FRONT ARRIVING AROUND THE SATURDAY/SATURDAY NIGHT TIME FRAME. TEMPERATURES WILL MAINTAIN NEAR OR CLOSE TO CLIMATOLOGY. HANKO && .AVIATION...SHOWERS WILL INCREASE ACROSS THE AREA THIS AFTERNOON WITH ENOUGH INSTABILITY TO TRIGGER SCATTERED THUNDERSTORMS AS WELL. THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND BRIEF PERIODS OF IFR/MVFR CEILINGS AND VIS. BEST CHANCE FOR THUNDERSTORMS WILL BE FROM 21Z TO 03Z. THUNDERSTORMS ARE EXPECTED TO DISSIPATE DURING THE EVENING HOURS WITH SHOWERS BECOMING ISOLATED. VFR CONDITIONS EXPECTED OVERNIGHT AND MONDAY. HANKO && .PIH WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 555 AM MDT SUN MAY 3 2009 IDZ017>025-031-032-041200- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 555 AM MDT SUN MAY 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT VIGOROUS COLD FRONT WILL MOVE THROUGH GEM STATE TODAY FIRING OFF SOME THUNDERSTORMS AFTER 12PM. SOME THUNDERSTORMS WILL BE STRONG TODAY PRODUCING SMALL HAIL AND GUSTY WINDS. A FEW STORMS MIGHT REACH SEVERE CRITERIA. MOST STORMS WILL FORM OVER SNAKE RIVER PLAIN AND AREAS SOUTH. CONVECTION WILL DIE DOWN BY SUNSET LEAVING SOME LINGERING SHOWERS OVER EASTERN AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NEXT CHANCE FOR POSSIBLY SEVERE WEATHER WILL BE TUESDAY AFTERNOON AS ANOTHER WAVE MOVES OVER SOUTHEASTERN IDAHO. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
834 AM MDT SUN MAY 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 AM HEAVY RAIN 1 W REXBURG 43.83N 111.80W
05/03/2009 M0.24 INCH MADISON ID TRAINED SPOTTER
RAINFALL FROM 2PM TO 10PM YESTERDAY.
&&
GWICKLUNThe Pocatello radar (KSFX), 60 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173195, 173196.